What causes Raynaud's phenomenon?

default
Posted on Mon, 15 Jun 2015 in General Health
Question: Why would fingers look like this after showering ? It takes two hours to return to normal.


doctor
Answered by Dr. Saddiq Ulabidin 1 hour later
Brief Answer:
Description and line of management for Raynauds phenomenon.

Detailed Answer:
Welcome to Health Care Magic.

Thanks for writing.

I am Dr. Saddiq ul Abidin. I have read your question completely, I understand your concern and will try to help you in best way possible.

Based on the brief description, you have given and the image you have attached, it seems as if, you are having Raynaud's phenomenon. Basically in this phenomenon, the problem is with the blood flow. Your small blood vessels in most distant parts of your body; like toes and finger tips, gets shrunken, and thus these parts change colors; ranging from pale white to bluish cyanosed at times, which may or maynot be associated with pains. The cause mostly is sudden narrowing of blood vessels in temperature changes or emotional stresses.

Raynaud's phenomenon itself is a sign (and symptom), and not a disease but it can be associated with two conditions, Raynaud's Disease ( Primary Raynauds) or Raynaud's syndrome (secondary; to certain other diseases)

The prognosis, if primary Raynaud's, is not very intense and apart from being uncomfortable, it may be associated with hypo-perfusion injuries (due to lack of oxygen and blood supply), and being vulnerable to develop necrosis, if long standing unnoticed narrowing of blood vessels is left as such, and not taken care of by supportive means and management, however it is a rare entity.

Don't get confused with the heavy names, and i owe you an apology for bombarding you with such terms upfront, but at this stage i guess basic understanding and counseling is necessary, since you have shown keen interest in early detection of a symptom, and you seem really concerned about your health, and that is a very good thing to have.

Having said that, it would have been more encouraging, if you can share any more details of your symptoms and history, and whether you have any associated complaint of skin lesions, ulcerations, light sensitivity, joint pains or rash? as secondary Raynaud,s ( Raynauds syndrome) is associated with other connective tissue diseases; like scleroderma, Systemic lupus erythmatosis, and many other such disorders.

For that you need to discuss that with your GP, and he may need you to undergo certain blood tests, to look for presence of any such disorder, and these tests may include Complete blood picture, ESR, CRP, ANA, RA factor, anti Ds DNA, and a detailed autoimmune profile.

As far as solution is concerned, for primary Raynaud phenomenon, the first line of therapy consists of lifestyle measures. If these prove inadequate, the patient may benefit from medical treatment. Therapy for secondary Raynaud phenomenon is of the underlying disorder. Patients with secondary Raynaud phenomenon are more likely to require pharmacologic therapy. A variety of drugs are used off-label for treatment; the most commonly used drugs are calcium channel blockers like nifedipine and prostacyclin analogues. Topical nitroglycerin (1% or 2%) has been found to help if applied locally.

It is generally encouraged that, patients with Raynaud's phenomenon should avoid situations that precipitate their attacks, and they should insulate their hands from the cold with use of gloves. Smoking and caffienes should be prohibited. You also need to avoid stressful events and over exertions. All these precautions would decrease frequency of such attacks.

If ulcerations develop though rarely, you need to keep them sterile and aggressively treat any infections that may develop. All of this should be done under the supervision of a physician promptly; consultation with a wound care specialist may be useful.

I hope this answered your question.If you have more queries I am happy to answer. Otherwise rate before closing the discussion

Regrads.

Dr. Saddiq ul Abidin

Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Saddiq Ulabidin 32 minutes later
Thank you Doctorz
doctor
Answered by Dr. Saddiq Ulabidin 1 hour later
Brief Answer:
Closing remarks

Detailed Answer:
Thank you for the appreciation, Kindly rate me before closing the discussion. For further Queries, You can approach me with my name or profile link directly, whenever you want on this link.
http://doctor.healthcaremagic.com/doctors/dr-saddiq-ulabidin/70164

Keep me apprised. Good day.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Saddiq Ulabidin

General & Family Physician

Practicing since :2011

Answered : 3030 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Joint pains

doctor1 MD

I would like to know what ailment rebermac drug is indicated for. what is arthenesia a condition that i m being treated?. I have a long history of...

doctor1 MD

My daughter has not seen a liver specialist yet but has abnormal liver function associated GP thinks to hormone pill which she stopped 4 days ago....

doctor1 MD

I have been sick since the end of November with headaches, low grade fever, joint pain,etc.. I have had three different blood work ups since...

doctor1 MD

would deca be any good in dealing with severe chronic synovitis am currently on alot of pain killers which mask the problem which does not fix the...

doctor1 MD

I'm 27 year old female from past few days I have got joint pains . especially while climbing up and down the stairs along with the cracking sound....

doctor1 MD

The joints in my hands have become very painful. Only my left thumb swells (I'm right handed) and does not have full movement. this has been going...

doctor1 MD

7 y/o female. Sick for 14 days now. (started with fever/ vomiting ), has included stiff neck/ headaches from time to time. Fevers come back at...

Get personalised answers from verified doctor in minutes across 80+ specialties

123 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2